Alert archive / Washington / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Spokane, WA

June 21, 2018Ferry County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 2018, 1:54 PM PDT for Ferry County, Washington. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 1:54 PM PDT (20:54 UTC)
Expired
Jun 21, 2018, 2:45 PM PDT
In force
51 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Ferry County, WA

The radar

The Spokane radar (KOTX), 100 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS56 KOTX 212054
SVROTX
WAC019-212145-
/O.NEW.KOTX.SV.W.0002.180621T2054Z-180621T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
154 PM PDT THU JUN 21 2018

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  West central Ferry County in northeastern Washington...

* Until 245 PM PDT.

* At 154 PM PDT, a severe thunderstorm was located 20 miles south of
  Sherman Pass, or 42 miles east of Omak, moving south at 5 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  west central Ferry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4835 11872 4836 11855 4818 11843 4819 11870
TIME...MOT...LOC 2054Z 347DEG 4KT 4832 11862 

HAIL...1.25IN
WIND...<50MPH
 
$$

RP
1 follow-up statement
172 
WWUS56 KOTX 212135
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
235 PM PDT THU JUN 21 2018

WAC019-212145-
/O.EXP.KOTX.SV.W.0002.000000T0000Z-180621T2145Z/
Ferry WA-
235 PM PDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FERRY COUNTY WILL
EXPIRE AT 245 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4835 11872 4836 11855 4818 11843 4819 11870
TIME...MOT...LOC 2135Z 347DEG 4KT 4828 11861 

$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:46 AM PDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 10:46 AM PDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Thu Jun 21 2018

.SYNOPSIS...
Slow moving showers and thunderstorms will bring the potential for
locally heavy rain to the Idaho Panhandle and eastern Washington
today. Localized flash flooding will be possible especially in
urban areas and places with steep terrain. More scattered showers
and thunderstorms will be possible along the Canadian border
Friday and Saturday. Breezy and cooler weather is expected early
next week.

&&

.DISCUSSION...
Updated forecast this morning to add thunderstorm mention to the
morning portion of the forecast as some lingering elevated forced
thunderstorms are making their way to the southeast across Eastern
Washington and portions of North Idaho this morning. /Pelatti

&&

.AVIATION...
18Z TAFS: A cold front and upper trough will push into eastern
WA/north ID this afternoon/evening. This will allow a threat of
showers and thunderstorms to develop around GEG/SFF/COE/PUW/LWS.
Mainly isolated activity is expected this morning/early afternoon
before increasing from the north after 22-00Z and lingering
through the evening, before decreasing overnight. Some stronger
thunderstorms are possible with heavy downpours, hail and gusty
winds. These may briefly reduce conditions to MVFR/IFR conditions.
Overnight into early Friday clouds will thin. There will be some
threat of shallow or vcnty fog near GEG/SFF/PUW/COE early Friday
due to the rain moistening up the boundary layer, but confidence
lays toward it not having impacts if it occurs at all. Some breezy
conditions are also expected this afternoon and again going into
Friday morning and afternoon. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  58  80  55  76  57 /  70  60  10  10  20   0
Coeur d'Alene  78  56  78  53  74  55 /  70  70  20  20  20  10
Pullman        72  56  76  52  72  52 /  60  50  10  10  10   0
Lewiston       80  60  85  59  80  58 /  60  40  10  10  10   0
Colville       85  55  82  54  80  54 /  70  60  50  40  20  10
Sandpoint      75  55  76  53  72  53 /  80  70  40  40  20  10
Kellogg        72  53  75  49  70  52 /  70  80  20  20  20  10
Moses Lake     90  56  86  54  83  56 /  10  10   0   0   0   0
Wenatchee      86  60  82  58  82  60 /  10   0   0   0   0   0
Omak           89  57  85  55  86  57 /  30  20  10  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 11 AM PDT this morning through this evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Northern Panhandle.

WA...Flood Watch from 11 AM PDT this morning through this evening for
     Northeast Mountains-Spokane Area.

&&
Hazardous weather outlook, Jun 21, 6:28 AM PDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
628 AM PDT Thu Jun 21 2018

IDZ001>004-026-027-WAZ031>033-036>038-221330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
628 AM PDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms containing very heavy rain are expected
today. Showers with embedded thunderstorms will be focused over
southeast Washington and into the Central Idaho Panhandle this
morning. Thunderstorms over Northeast Washington and the Northern
Panhandle will be more likely in the afternoon. Flash flooding
will be a concern with these thunderstorms, especially in areas of
steep terrain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-221330-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
628 AM PDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Cold fronts on Friday and again on Monday will produce windy
conditions through the Cascade gaps and out over the Columbia
Basin. Gusty winds will result in increased fire spread in grasses
for any new or ongoing fires.

In the hours before

Special weather statement, Jun 21, 12:57 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service Spokane WA
1257 PM PDT THU JUN 21 2018

WAZ037-212045-
Northeast Mountains WA-
1257 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 145
PM PDT...

At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chewelah, or 48 miles west of Priest River. This storm
was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chewelah and Addy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4830 11812 4844 11794 4833 11766 4813 11793
TIME...MOT...LOC 1956Z 312DEG 3KT 4833 11795

RP
Special weather statement, Jun 21, 1:42 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
142 PM PDT THU JUN 21 2018

WAZ038-212115-
Okanogan Highlands WA-
142 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERRY COUNTY UNTIL
215 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Nespelem Community, or 49 miles east of Omak, and near
Twin Lakes, moving south at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central Ferry
County.

LAT...LON 4828 11861 4827 11834 4806 11834 4808 11867
TIME...MOT...LOC 2042Z 005DEG 8KT 4821 11849

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM PDTSpecial Weather StatementOTXFerry40 min
Jun 20, 9:30 PM PDTFlood WatchOTXFerry, Pend Oreille, Spokane, Stevens28 hr
Jun 21, 5:36 AM PDTAreal Flood AdvisoryOTXAsotin, Garfield5 hr
Jun 21, 12:57 PM PDTSpecial Weather StatementOTXStevens48 min
Jun 21, 1:15 PM PDTSevere Thunderstorm WarningOTXFerry45 min
Jun 21, 1:42 PM PDTSpecial Weather StatementOTXFerry33 min
Jun 21, 2:13 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 21, 2:38 PM PDTSpecial Weather StatementOTXPend Oreille52 min
Jun 21, 2:55 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan3 hr
Jun 21, 3:00 PM PDTSpecial Weather StatementOTXPend Oreille45 min
Jun 21, 3:45 PM PDTSpecial Weather StatementOTXFerry45 min
Jun 21, 4:16 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens44 min
Jun 21, 4:29 PM PDTSpecial Weather StatementOTXLincoln46 min
Jun 21, 4:46 PM PDTSpecial Weather StatementOTXPend Oreille44 min
Jun 21, 4:51 PM PDTSpecial Weather StatementOTXSpokane39 min

Nearby

Severe Thunderstorm Warnings in Washington, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.